Geometry of variational partial differential equations and Hamiltonian systems

Volume 110 / 2016

Olga Rossi Banach Center Publications 110 (2016), 219-237 MSC: 70S05. DOI: 10.4064/bc110-0-15

Abstract

This is a survey of Hamiltonian field theory in jet bundles with a particular stress on geometric structures associated with Euler–Lagrange and Hamilton equations. Our approach is based on the concept of Lepage manifold, a fibred manifold endowed with a closed Lepage $(n+1)$-form where $n$ is the dimension of the base manifold, which serves as a background for formulation of a covariant Hamilton field theory related to an Euler–Lagrange form (representing variational equations), hence to the class of equivalent Lagrangians. Compared with conventional approaches, dependent upon choice of a particular Lagrangian, this is an important distinction which enables us to enlarge substantially the family of field Lagrangians which possess a canonical multisymplectic Hamiltonian formulation on the affine dual of the jet bundle, and can thus be treated without using the Dirac constraint formalism. Within the Hamiltonian theory on Lepage manifolds, the concepts of regularity and Legendre transformation are revisited and extended, and new formulas for the Hamiltonian and momenta are obtained. In this paper we focus on De Donder–Hamilton equations which arise from “short” (at most $2$-contact) Lepage $(n+1)$-forms. To illustrate the results we present regular Lepage manifolds (and the corresponding Hamiltonian formulation) for the Einstein and Maxwell equations.

Authors

  • Olga RossiDepartment of Mathematics
    Faculty of Science
    The University of Ostrava
    30. dubna 22
    701 03 Ostrava, Czech Republic
    and
    Department of Mathematics
    Ghent University
    B 9000 Gent, Belgium
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image